Ignoring Doctor's Orders

Because I am what my OB/GYN calls a "skinny white chick" (her words; I'm just average weight and pale) and at high risk for bone fracture, she insisted I get a bone density scan to "establish a base line." I've always gotten plenty of exercise, so I was surprised when my results showed I have something known as osteopenia. What that means, precisely, is that my bones are not as dense as those of the average 30-year old, but since I'm seeing 30 in the rear view mirror, that's not entirely surprising. We all start losing bone mass in our early 30s.

My doc is pretty cool but somewhat caught up in the traditional medical world, and insisted I start a course of Fosamax, a prescription medication that supposedly strengthens bones. It's a pill you take once a week and you have to remain sitting up for an hour after you take it. Now, there's an immediate red flag! For a myriad of reasons, not the least being a broken bone or two over the years and an intense dislike of limited mobility, I began taking it. My stomach felt queasy after each dose, but it wasn't until a friend confided she was sure it had given her acid reflux that I started doing online research.

I learned a lot about bisphosphonates—the class of drugs that includes Fosamax—including the fact that while bisphosphonates can add bone density, the drug doesn't necessarily make bones stronger with longer use. In fact, they sometimes get weaker. One bone in particular—the jawbone—can weaken so much that the bone actually dies. Yes, a medication that is supposed to strengthen your bones can kill them. How crazy is that?

And if you've had any kind of dental issues, your risk is seriously increased. What a coincidence; I'd just had a tooth pulled.

I took myself right off Fosamax and started taking vitamin D3—something I also discovered in my research—instead. My doctor wasn't happy, of course, told me to increase my calcium and magnesium and get retested in six months. She didn't blink when I mentioned the risk of necrosis, so I couldn't tell if this was news to her or not.

Flash forward and just today I saw a story on Reuters that 900 people have brought cases against manufacturer Merck alleging Fosamax caused osteonecrosis of the jaw, and two doctors have testified that this can happen in less than three years of use.

Whew! Talk about dodging a bullet.

Just because a doctor has been through medical school and you're paying a chunk of change to get her opinion doesn't mean she always knows more than you do. I know you know this, but this is a reminder that you absolutely must do your own research. If you're anything like me, I know you'd rather risk a fracture than need to have your jaw rebuilt.

And one other interesting thing? Fosamax is now being formulated with vitamin D.

 

Thank you for signing up!

Tell us what you think!
If you'd like to comment on this article, become a member of Gaiam Life.
Click here to create your account.